Missouri, 2021

Hail in Missouri, May 16, 2021

May 16, 2021 · NWS LSX · 2 events in 2 counties and zones

Strong to severe storms developed along a warm front across the region. There were numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Strong to severe storms developed along a warm front across the region. There were numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 16, 1:55 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 16, 1:55 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
255 PM CDT Sun May 16 2021

.SHORT TERM...  (Through Late Monday Night)
Issued at 254 PM CDT Sun May 16 2021

Currently, an area of widespread showers and thunderstorms is
positioned over north-central Missouri being fed by warm air
advection ahead of an approaching shortwave. The boundary laid out
by yesterday's convection has lifted northward as a warm front and
is currently draped across central Missouri into southern Illinois.
The broken band of showers just north of this front focused over the
St. Louis metro area will continue to move northeastward and is
expected to dissipate over the next several hours.

Our primary focus this afternoon and evening is the warm sector
just south of the front, where a band of convection and agitated
cumulus stretches from eastern Kansas into southeastern Missouri.
Scattered showers and thunderstorms within this band have remained
mostly west of the CWA where upper-level support from a shortwave
is more conducive for updraft development. Other than better
upper-level support further west, the environment south of the
front is fairly uniform across eastern Kansas and Missouri,
characterized by 1,500- 2,000 J/kg of SBCAPE and 25-30 kts of
effective bulk shear per 19z SPC mesoanalysis. As the shortwave
draws closer to the CWA, scattered showers and storms are expected
to develop within this band of agitated cumulus later this
afternoon and early evening. Better chances and coverage are
expected in central Missouri closer to the shortwave, but the
chance will extend into eastern Missouri as well. Given the
aforementioned parameter space, stronger storms will be capable of
gusty winds and small hail.

Overnight and through tomorrow morning, a low level jet will ramp up
over the CWA and interact with the warm front, increasing the
coverage of showers and storms primarily over eastern Missouri and
west-central Illinois. As the shortwave will passes over the CWA
during the day, it will provide enough lift to keep showers going
through the day with better shower coverage shifting eastward with
time. During the afternoon, deterministic guidance shows only a
couple hundred J/kg of MUCAPE across the CWA with around 20 kts of 0-
6 km bulk shear, which aligns with the upper bounds of SREF
guidance. Therefore, I have confidence in isolated thunderstorms
tomorrow, but strong storms are not currently anticipated. The
chance of rain is currently expected to dwindle through the evening
as the shortwave continues eastward out of the CWA.

Elmore

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 254 PM CDT Sun May 16 2021

For Tuesday through the remainder of the extended forecast period,
the upper level pattern will become increasingly amplified over the
CONUS. Southwesterly flow will hold over the Middle Mississippi
Valley as a trough digs equatorward over the western U.S. and a ridge
builds over the eastern portion of the country. This pattern will
allow for southerly low-level flow to be maintained over the CWA,
continuing to build a warm, moist air mass over the region. Subtle
shortwaves within the southwest flow aloft will tap into this air
mass and bring the chance of rain to portions of the CWA through
much of the period. However, this part of the period will be far
from a wash out, with the smattering of precipitation chances being
a result of the spread of solutions seen in ensemble guidance. As we
near the end of the period, there are signals that the eastern ridge
may build westward with the ridge axis centered over or near the
CWA. This would limit the overall chance of rain near the end of the
work week and weekend, but the spread in solutions and long lead
time prevent me from saying that confidently. What I am confident in
is a steady increase in temperatures through this portion of the
period thanks to the the sustained southerly flow over the CWA.
Median temperatures in ensemble guidance show a rise to and then a
little above climatological normals by the end of the period,
however, exactly how warm temperatures get each day is uncertain due
to the spread in convection potential.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1222 PM CDT Sun May 16 2021

A warm front is currently lifting through Missouri and Illinois, and
is responsible for the scattered showers in central Missouri near
the KCOU terminal. These showers are expected to continue moving
northeastward in the period and will dissipate, though they may come
close to the KSUS, KSTL, and KCOU terminals. Our focus then turns to
the chance of scattered showers and thunderstorms later this
afternoon and evening for all local terminals. Given the scattered
nature of this activity, confidence is low on direct impacts to
terminals. However, if a storm does impact a terminal, sub-VFR
flight conditions are possible. Coverage of showers and
thunderstorms will increase overnight mainly over the KCOU and KUIN
terminals. Ceilings will also drop overnight for all local
terminals, with KSTL, KSUS, and KCPS dropping to MVFR, and KCOU and
KUIN dropping to IFR. Some guidance wanted to decrease ceilings
further at KCOU and KUIN early tomorrow morning, but confidence is
currently greater in them being on the higher end of guidance.
Showers will increase in coverage across the KSUS, KSTL, and KCPS
terminals tomorrow morning through the remainder of the period.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 16, 1:55 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
255 PM CDT Sun May 16 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
255 PM CDT Sun May 16 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms across the area tonight, and a
marginal risk for severe thunderstorms in parts of central and
eastern Missouri this evening. The primary threats are hail up to one
inch and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms across parts of the area Monday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across parts of
central and eastern Missouri.

Carney

The radar

The Pleasant Hill radar (KEAX), 130 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Moniteau

When
May 16, 3:18 PM CST
Where
Moniteau County, Tipton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -92.780

Hail, St. Louis

When
May 16, 5:37 PM CST to 5:42 PM CST
Where
St. Louis County, 1.22 mi SSW of Times Beach to 0.19 mi ESE of Times Beach
Measured
1 in hail
Reported by
Social Media
Coordinates
38.503, -90.607

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962872, 962873.